Virginia, 2006

Damaging Wind in Virginia, April 17, 2006

April 17, 2006 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 17, 8:38 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 17, 8:38 AM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
938 AM EDT MON APR 17 2006

.DISCUSSION...
LATEST SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE ACROSS EASTERN
KENTUCKY WITH A COLD FRONT EXTENDING SOUTHWEST INTO NORTHWEST TENNESSEE.
THE SURFACE LOW AND ASSOCIATED UPPER LEVEL SHORT-WAVE WILL MOVE
EAST SOUTHEAST ACROSS SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA THIS
MORNING. THE SHORT-WAVE AND ELEVATED INSTABILITY HAS PRODUCED AN
AREA OF SHOWERS AND THUNDERSTORMS NEAR AND AHEAD OF THE SURFACE LOW.
THIS AREA OF STORMS MAY CLIP SOUTHWEST VIRGINIA LATER THIS MORNING
AS THE SURFACE LOW PULLS SOUTHEAST.

LATEST NAM/GFS SOUNDINGS SHOWS THAT MOST OF THE FORECAST AREA WILL
BE CAPPED TODAY AS THE COLD FRONT PULLS SOUTHEAST ACROSS THE
REGION. PLAN ON REDUCING POPS AREA-WIDE TODAY GIVEN EXPECTED CAP OVER
THE FORECAST AREA KEEPING CONVECTION CHANCES DOWN.

SURFACE WINDS WILL VEER TO THE WEST THEN NORTHWEST LATER TODAY AS COLD
FRONT APPROACHES. BREEZY CONDITIONS EXPECTED...BUT BELOW LAKE WIND
ADVISORY CRITERIA. DEWPOINTS IN THE MID 50S TO LOWER 60S WILL HELP KEEP
RELATIVE HUMIDITIES UP FROM YESTERDAYS VALUES IN THE 20S...SO FIRE THREAT
NOT AS HIGH TODAY.

HAVE UPPED HIGHS MOST LOCATIONS BY A CAT GIVEN EXPECTED LESS CONVECTION
AND DOWNSLOPE WESTERLY WINDS.

HAVE A GOOD DAY...

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DH
Hazardous weather outlook, Apr 17, 9:55 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1055 AM EDT MON APR 17 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1055 AM CDT MON APR 17 2006 /955 AM EDT MON APR 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST
VIRGINIA AND EXTREME NORTHEAST TENNESSEE TODAY...
AN AREA OF THUNDERSTORMS WILL MOVE SOUTHEAST INTO SOUTHWEST VIRGINIA
AND NORTHEAST TENNESSEE LATE THIS MORNING AND EARLY AFTERNOON.  DUE TO
STRONG WESTERLY WINDS ALOFT...SOME OF THESE STORMS MAY BECOME SEVERE
PRODUCING DAMAGING WINDS AND HAIL UP TO NICKEL SIZE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY WHEN A
FRONT PUSHES THROUGH THE AREA. LOCATIONS IN THE SOUTHERN TENNESSEE
VALLEY WILL HAVE THE BEST CHANCES OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED ACROSS SOUTHWEST VIRGINIA
AND NORTHEAST TENNESSEE LATE THIS MORNING AND EARLY AFTERNOON.

DH

The radar

The Knoxville radar (KMRX), 142 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
April 17, 11:45 AM EST to 12:00 PM EST
Where
Washington County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
36.717, -81.967

A few trees down countywide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501430.